Skip to main content

Some normality criteria of functions related a Hayman conjecture

Abstract

In the article, we study the normality of families of meromorphic functions concerning shared values. We consider whether a family meromorphic functions F is normal in D, if for every pair of functions f and g in F, fn f' and gn g' share a nonzero value a. Two examples show that the conditions in our results are best possible in a sense.

1 Introduction and main results

Let f(z) and g(z) be two nonconstant meromorphic functions in a domain D C, and let a be a finite complex value. We say that f and g share a CM (or IM) in D provided that f - a and g - a have the same zeros counting (or ignoring) multiplicity in D. When a = ∞ the zeros of f - a means the poles of f (see [1]). It is assumed that the reader is familiar with the standard notations and the basic results of Nevanlinna's value-distribution theory [14].

Bloch's principle [5] states that every condition which reduces a meromorphic function in the plane C to be a constant forces a family of meromorphic functions in a domain D normal. Although the principle is false in general (see [6]), many authors proved normality criterion for families of meromorphic functions corresponding to Liouville-Picard type theorem (see [4]).

It is also more interesting to find normality criteria from the point of view of shared values. In this area, Schwick [7] first proved an interesting result that a family of meromorphic functions in a domain is normal if in which every function shares three distinct finite complex numbers with its first derivative. And later, more results about normality criteria concerning shared values have emerged, for instance, (see [810]). In recent years, this subject has attracted the attention of many researchers worldwide.

We now first introduce a normality criterion related to a Hayman normal conjecture [11].

Theorem 1.1 LetFbe a meromorphic function family on domain D, n N. If each function f(z) of familyFsatisfies fn (z) f' (z) ≠ 1, thenFis normal in D.

The proof of Theorem 1.1 is because of Gu [12] for n ≥ 3, Pang [13] for n = 2, Chen and Fang [14] for n = 1. In 2004, by the ideas of shared values, Fang and Zalcman [15] obtained:

Theorem 1.2 LetFbe a family of meromorphic functions in D, n be a positive integer. If for each pair of functions f and g inF, f and g share the value 0 and fn f' and gn g' share a nonzero value a in D, thenFis normal in D.

In 2008, Zhang [10] obtained a criterion for normality of F in terms of the multiplicities of the zeros and poles of the functions in F and use it to improve Theorem 1.2 as follows.

Theorem 1.3 LetFbe a family of meromorphic functions in D satisfying that all zeros and poles of fF have multiplicities at least 3. If for each pair of functions f and g inF, f' and g' share a nonzero value a in D, thenFis normal in D.

Theorem 1.4 LetFbe a family of meromorphic functions in D, n be a positive integer. If n ≥ 2 and for each pair of functions f and g inF, fn f' and gn g' share a nonzero value a in D, thenFis normal in D.

Zhang [10] gave the following example to show that Theorem 1.4 is not true when n = 1, and therefore the condition n ≥ 1 is best possible.

Example 1.1 The family of holomorphic functionsF= { f j ( z ) = j ( z + 1 j ) : j = 1 , 2 , , } is not normal in D = {z : |z| < 1} This is deduced by f j # ( 0 ) = j j j + 1 ,as j → ∞ and Marty's criterion[2], although for any f j ( z ) F, f j f j =jz+1.Hence, for each pair m, j, f m f m and f j f j share the value 1.

Here f#(ξ) denotes the spherical derivative

f # ( ξ ) = | f ( ξ ) | 1 + | f ( ξ ) | 2 .

In this article, we will improve Theorem 1.3 and use it to consider Theorem 1.4 when n = 1. Our main results are as follows:

Theorem 1.5 LetFbe a family of meromorphic functions in D satisfying that all zeros offFhave multiplicities at least 4 and all poles offFare multiple. If for each pair of functions f and g inF, f' and g' share a nonzero value a in D, thenFis normal in D.

Theorem 1.6 LetFbe a family of meromorphic functions in D satisfying that all zeros offFare multiple. If for each pair of functions f and g inF, ff' and gg' share a nonzero value a in D, thenFis normal in D.

Since normality of families of F and F * = { 1 f | f F } is the same by the famous Marty's criterion, we obtain the following criteria from above results.

Theorem 1.7 LetFbe a family of meromorphic functions in D, n be a positive integer. If n ≥ 4 and for each pair of functions f and g inF, f -n f' and g -n g' share a nonzero value a in D, thenFis normal in D.

Theorem 1.8 LetFbe a family of meromorphic functions in D satisfying that all poles offFare multiple. If for each pair of functions f and g inF, f-3f' and g-3g' share a nonzero value a in D, thenFis normal in D.

Theorem 1.9 LetFbe a family of meromorphic functions in D satisfying that all zeros and poles offFhave multiplicities at least 3. If for each pair of functions f and g inF, f-2f' and g-2g' share a nonzero value a in D, thenFis normal in D.

Theorem 1.10 LetFbe a family of meromorphic functions in D satisfying that all poles offFhave multiplicities at least 4 and all zeros offFare multiple. If for each pair of functions f and g inF, f-2f' and g-2g' share a nonzero value a in D, thenFis normal in D.

Example 1.2 The family of holomorphic functions F= { f j ( z ) = j e z - j - 1 : j = 1 , 2 , , } is not normal in D= {z : |z| < 1} This is deduced by f j # ( 0 ) =j, as j→ ∞ and Marty's criterion[2], although for any f j ( z ) F, f j f j =1+ j + 1 j e z - j - 1 1. Hence, for each pair m, j, f m f m and f j f j share the value 1.

Remark 1.11 Example 1.1 shows that the condition that all zeros of fF are multiple in Theorem 1.6 is best possible. Both Examples 1.1 and 1.2 show that above results are best possible in a sense.

2 Preliminary lemmas

To prove our result, we need the following lemmas. The first is the extended version of Zalcman's [16] concerning normal families.

Lemma 2.1[17]LetFbe a family of meromorphic functions on the unit disc satisfying all zeros of functions inFhave multiplicityp and all poles of functions inFhave multiplicityq. Let α be a real number satisfying - q < α < p. Then, Fis not normal at 0 if and only if there exist

(a) a number 0 < r < 1;

(b) points z n with |z n | < r;

(c) functions f n F;

(d) positive numbers ρ n → 0

such that g n (ζ):= ρf n (z n + ρ n ζ) converges spherically uniformly on each compact subset of C to a nonconstant meromorphic function g(ζ), whose all zeros of functions inFhave multiplicityp and all poles of functions inFhave multiplicity ≥ q and order is at most 2.

Remark 2.2 If F is a family of holomorphic functions on the unit disc in Lemma 2.1, then g(ζ) is a nonconstant entire function whose order is at most 1.

The order of g is defined using Nevanlinna's characteristic function T(r, g):

ρ ( g ) = lim r sup log T ( r , g ) log r .

Lemma 2.3[18] or [19] Let f(z) be a meromorphic function and c C\{0}. If f(z) has neither simple zero nor simple pole, and f'(z) ≠ c, then f(z) is constant.

Lemma 2.4[20] Let f(z) be a transcendental meromorphic function of finite order in C, and have no simple zero, then f'(z) assumes every nonzero finite value infinitely often.

3 Proof of the results

Proof of Theorem 1.5 Suppose that F is not normal in D. Then, there exists at least one point z0 such that F is not normal at the point z0. Without loss of generality, we assume that z0 = 0. By Lemma 2.1, there exist points z j → 0, positive numbers ρ j → 0 and functions f j F such that

g j ( ξ ) = ρ j - 1 f j ( z j + ρ j ξ ) g ( ξ )
(3.1)

locally uniformly with respect to the spherical metric, where g is a nonconstant meromorphic function in C satisfying all its zeros have multiplicities at least 4 and all its poles are multiple. Moreover, the order of g is ≤ 2.

From (3.1), we know

g j ( ξ ) = f j ( z j + ρ j ξ ) g ( ξ )

and

f j ( z j + ρ j ξ ) - a = g j ( ξ ) - a (1) g ( ξ ) - a (2) (3)
(3.2)

also locally uniformly with respect to the spherical metric.

If g' - a ≡ 0, then g + c, where c is a constant. This contradicts with g satisfying all its zeros have multiplicities at least 4. Hence, g' - a 0.

If g' - a ≠ 0, by Lemma 2.3, then g is also a constant which is a contradiction with g being not any constant. Hence, g' - a is a nonconstant meromorphic function and has at least one zero.

Next, we prove that g' - a has just a unique zero. By contraries, let ξ0 and ξ 0 * be two distinct zeros of g' - a, and choose δ (> 0) small enough such that D ( ξ 0 , δ ) D ( ξ 0 * , δ ) =ϕ where D(ξ0, δ) = {ξ : |ξ - ξ0| < δ} and D ( ξ 0 * , δ ) = { ξ : | ξ - ξ 0 * | < δ } . From (3.2), by Hurwitz's theorem, there exist points ξ j D(ξ0, δ), ξ j * D ( ξ 0 * , δ ) such that for sufficiently large j

f j ( z j + ρ j ξ j ) - a = 0 , f j ( z j + ρ j ξ j * ) - a = 0 .

By the hypothesis that for each pair of functions f and g in F, f '- a and g'- a share 0 in D, we know that for any positive integer m

f m ( z j + ρ j ξ j ) - a = 0 , f m ( z j + ρ j ξ j * ) - a = 0 .

Fix m, take j → ∞, and note z j + ρ j ξ j → 0, z j + ρ j ξ j * 0, then f m ( 0 ) -a=0. Since the zeros of f m -a have no accumulation point, so

z j + ρ j ξ j = 0 , z j + ρ j ξ j * = 0 .

Hence, ξ j =- z j ρ j , ξ j * =- z j ρ j . This contradicts with ξ j D(ξ0, δ), ξ j * D ( ξ 0 * , δ ) and D ( ξ 0 , δ ) D ( ξ 0 * , δ ) =ϕ. Hence, g'- a has just a unique zero, which can be denoted by ξ0. By Lemma 2.4, g is not any transcendental function.

If g is a nonconstant polynomial, then g'- a = A(ξ - ξ0) l , where A is a nonzero constant, l is a positive integer. Thus, g'= A(ξ - ξ0) l and g'' = Al(ξ - ξ0)l-1. Noting that the zeros of g are of multiplicity ≥ 4, and g'' has only one zero ξ0, we see that g has only the same zero ξ0 too. Hence, g'(ξ0) = 0 which contradicts with g'(ξ0) = a ≠ 0. Therefore, g is a rational function which is not polynomial, and g' + a has just a unique zero ξ0.

Next, we prove that there exists no rational function such as g. Now, we can set

g ( ξ ) = A ( ξ - ξ 1 ) m 1 ( ξ - ξ 2 ) m 2 ( ξ - ξ s ) m s ( ξ - η 1 ) n 1 ( ξ - η 2 ) n 2 ( ξ - η t ) n t ,
(3.3)

where A is a nonzero constant, s ≥ 1, t ≥ 1, m i ≥ 4 (i = 1, 2, ..., s), n j ≥ 2 (j = 1, 2, ..., t). For stating briefly, denote

m = m 1 + m 2 + + m s 4 s , N = n 1 + n 2 + + n t 2 t .
(3.4)

From (3.3), then

g ( ξ ) = A ( ξ - ξ 1 ) m 1 - 1 ( ξ - ξ 2 ) m 2 - 1 ( ξ - ξ s ) m s - 1 h ( ξ ) ( ξ - η 1 ) n 1 + 1 ( ξ - η 2 ) n 2 + 1 ( ξ - η t ) n t + 1 = p 1 ( ξ ) q 1 ( ξ ) ,
(3.5)

where

h ( ξ ) = ( m N t ) ξ s + t 1 + a s + t 2 ξ s + t 2 + + a 0 , p 1 ( ξ ) = A ( ξ ξ 1 ) m 1 1 ( ξ ξ 2 ) m 2 1 ( ξ ξ s ) m s 1 h ( ξ ) , q 1 ( ξ ) = ( ξ η 1 ) n 1 + 1 ( ξ η 2 ) n 2 + 1 ( ξ η t ) n t + 1
(3.6)

are polynomials. Since g'(ξ) + a has only a unique zero ξ0, set

g ( ξ ) + a = B ( ξ - ξ 0 ) l ( ξ - η 1 ) n 1 + 1 ( ξ - η 2 ) n 2 + 1 ( ξ - η t ) n t + 1 ,
(3.7)

where B is a nonzero constant, so

g ( ξ ) = ( ξ - ξ 0 ) l - 1 p 2 ( ξ ) ( ξ - η 1 ) n 1 + 2 ( ξ - η 2 ) n 2 + 2 ( ξ - η t ) n t + 2 ,
(3.8)

where p2(ξ) = B(l - N - 2t) ξt + bt-1ξt-1+ + b0 is a polynomial. From (3.5), we also have

g ( ξ ) = ( ξ - ξ 1 ) m 1 - 2 ( ξ - ξ 2 ) m 2 - 2 ( ξ - ξ s ) m s - 2 p 3 ( ξ ) ( ξ - η 1 ) n 1 + 2 ( ξ - η 2 ) n 2 + 2 ( ξ - η t ) n t + 2 ,
(3.9)

where p3(ξ) is also a polynomial.

We use deg(p) to denote the degree of a polynomial p(ξ).

From (3.5), (3.6) then

deg ( h ) s + t - 1 , deg ( p 1 ) m + t - 1 , deg ( q 1 ) = N + t .
(3.10)

Similarly from (3.8), (3.9) and noting (3.10) then

deg ( p 2 ) t ,
(3.11)
deg ( p 3 ) deg ( p 1 ) + t - 1 - ( m - 2 s ) 2 t + 2 s - 2 .
(3.12)

Note that m i ≥ 4 (i = 1, 2, ..., s), it follows from (3.5) and (3.7) that g'(ξ0) = 0 (i = 1, 2, ..., s) and g'(ξ0) = a ≠ 0. Thus, ξ0≠ ξ i (i = 1, 2, ..., s), and then (ξ - ξ0)l-1is a factor of p3(ξ). Hence, we get that l - 1 ≤ deg(p3). Combining (3.8) and (3.9), we also have m - 2s = deg(p2) + l - 1 - deg(p3) ≤ deg(p2). By (3.11), we obtain

m - 2 s deg ( p 2 ) t .
(3.13)

Since m ≥ 4s, we know by (3.13) that

2 s t .
(3.14)

If lN + t, by (3.12), then

3 t - 1 N + t - 1 l - 1 deg ( p 3 ) 2 t + 2 s - 2 .

Noting (3.14), we obtain1 ≤ 0, a contradiction.

If l < N + t, from (3.5) and (3.7), then deg(p1) = deg(q1). Noting that deg(h) ≤ s + t -1, deg(p1) ≤ m + t - 1 and deg(q1) = N + t, hence mN + 1 ≥ 2t + 1. By (3.13), then 2t + 1 ≤ 2s + t. From (3.14), we obtain 1 ≤ 0, a contradiction.

The proof of Theorem 1.5 is complete.

Proof of Theorem 1.6 Set F * = { f 2 2 | f F } .

Noting that all zeros of g F * have multiplicities at least 4 and all poles of g F * are multiple, and for each pair of functions f and g in F * , f' and g' share a nonzero value a in D, we know that F * is normal in D by Theorem 1.5. Therefore, F is normal in D.

The proof of Theorem 1.6 is complete.

Proof of Theorem 1.7 Set F * = { 1 f | f F } ,F:= 1 f .

Noting that f-nf' = - Fn- 2and n ≥ 4 implies n - 2 ≥ 2, by Theorem 1.4, we know that F * is normal in D.

Since normality of families of F and F * = { 1 f | f F } is the same by the famous Marty's criterion,

Therefore, F is normal in D.

The proof of Theorem 1.7 is complete.

References

  1. 1.

    Yang CC, Yi HX: Uniqueness Theory of Meromorphic Functions. Science Press, Kluwer Academic Publishers, Beijing, New York; 2003.

    Google Scholar 

  2. 2.

    Gu YX, Pang XC, Fang ML: Theory of Normal Family and its Applications (in Chinese). Science Press, Beijing; 2007.

    Google Scholar 

  3. 3.

    Hayman WK: Meromorphic Functions. Clarendon Press, Oxford; 1964.

    Google Scholar 

  4. 4.

    Yang L: Value Distribution Theory. Springer, Berlin; 1993.

    Google Scholar 

  5. 5.

    Bergweiler W: Bloch's principle. Comput Methods Funct Theory 2006, 6: 77–108.

    MathSciNet  Article  Google Scholar 

  6. 6.

    Rubel LA: Four counterexamples to Bloch's principle. Proc Am Math Soc 1986, 98: 257–260.

    MathSciNet  Google Scholar 

  7. 7.

    Schwick W: Normality criteria for families of meromorphic function. J Anal Math 1989, 52: 241–289.

    MathSciNet  Article  Google Scholar 

  8. 8.

    Pang XC, Zalcman L: Normal families and shared values. Bull London Math Soc 2000, 32: 325–331. 10.1112/S002460939900644X

    MathSciNet  Article  Google Scholar 

  9. 9.

    Pang XC, Zalcman L: Normality and shared values. Ark Mat 2000, 38: 171–182. 10.1007/BF02384496

    MathSciNet  Article  Google Scholar 

  10. 10.

    Zhang QC: Some normality criteria of meromorphic functions. Comp Var Ellip Equat 2008,53(8):791–795. 10.1080/17476930802124666

    Article  Google Scholar 

  11. 11.

    Hayman WK: Research Problems of Function Theory. Athlone Press of Univ. of London, London; 1967.

    Google Scholar 

  12. 12.

    Gu YX: Normal Families of Meromorphic Functions (in Chinese). Sichuan Edu. Press, Chengdou; 1988.

    Google Scholar 

  13. 13.

    Pang XC: On normal criterion of meromorphic functions. Sci China Ser 1990, A33: 521–527.

    Google Scholar 

  14. 14.

    Chen HH, Fang ML: On the value distribution of fnf '. Sci China Ser A 1995, 38: 789–798.

    MathSciNet  Google Scholar 

  15. 15.

    Fang ML, Zalcman L: A note on normality and shared value. J Aust Math Soc 2004, 76: 141–150. 10.1017/S1446788700008752

    MathSciNet  Article  Google Scholar 

  16. 16.

    Zalcman L: A heuristic principle in complex function theory. Am Math Mon 1975, 82: 813–817. 10.2307/2319796

    MathSciNet  Article  Google Scholar 

  17. 17.

    Zalcman L: Normal families: new perspectives. Bull Am Math Soc 1998, 35: 215–230. 10.1090/S0273-0979-98-00755-1

    MathSciNet  Article  Google Scholar 

  18. 18.

    Bergweiler W, Pang XC: On the derivative of meromorphic functions with multiple zeros. J Math Anal Appl 2003, 278: 285–292. 10.1016/S0022-247X(02)00349-9

    MathSciNet  Article  Google Scholar 

  19. 19.

    Wang YF, Fang ML: Picard values and normal families of meromorphic functions with multiple zeros. Acta Math Sin (N.S.) 1998,14(1):17–26. 10.1007/BF02563879

    MathSciNet  Article  Google Scholar 

  20. 20.

    Bergweiler W, Eremenko A: On the singularities of the inverse to a meromorphic function of finite order. Rev Mat Iberoamericana 1995, 11: 355–373.

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

The authors would like to express their hearty thanks to Professor Qingcai Zhang for supplying us his helpful reprint. The authors wish to thank the referees and editors for their very helpful comments and useful suggestions. This study was supported partially by the NSF of China (10771220), Doctorial Point Fund of National Education Ministry of China (200810780002).

Author information

Affiliations

Authors

Corresponding authors

Correspondence to Wenjun Yuan or Jianming Lin.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

WY and JL carried out the design of the study and performed the analysis. BZ participated in its design and coordination. All authors read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Yuan, W., Zhu, B. & Lin, J. Some normality criteria of functions related a Hayman conjecture. J Inequal Appl 2011, 97 (2011). https://doi.org/10.1186/1029-242X-2011-97

Download citation

Keywords

  • Holomorphic Function
  • Meromorphic Function
  • Simple Zero
  • Nonzero Constant
  • Unique Zero